Mesalamine Yes or No? Influence of Combination Drugs

After almost 3 years of UC of our daughter we know, that UC fight is kind of alchymia.

And for every person works other medication different ways.

Our daughter had first flare up for more than 2 years continually. Medication – Prednison (about 3 month and AZA + Mesalamine continually). Last ½ year of these 2 years we stopped all medication and it also didn´t help (last month bathroom 10 per day). Than we started SCD and back Mesalamine 1-0-1. After 2 month (with adding SCD digestive enzymes) she was OK without blood and with formed stool once a day, no pain, no smell. Than after one perfect month we red study, that more effective dosing of Mesalamin is 2-0-0 instead of 1-0-1. After 14 days she flared up again (for second time, for 14 days) and hospitalization.

At that time helped stoping Mesalamine and starting Prednisone (for 3 month), and starting AZA.

Second or third day after stopping Mesalamine stopped bleeding and diarrhea. Also stopped bleeding from nose, stoped Eozinofilia and after 2 month stoped positivity of ANCA markers.

Our source was:

http://journals.lww.com/jpgn/Fulltext/2002/01000/Mesalamine_Intolerance_Mimics_Symptoms_of_Active.17.aspx

http://www.ncbi.nlm.nih.gov/pubmed/2890198

I now several people, who are in remission thanks of Mesalamin (and SCD), our daughter was also… I also believe, that Mesalamine can in many cases help. But I believe, that it can in some cases of “chronical overdosing“ or some kind of allergy cause flare up or stronger bleeding.

This is not key (we have third flare up now after 6 completely healthy month), it is just sharing of our experience for people, who are before decision to try „higher level of UC fight“ and using Mesalamine (or combination of drugs) and didn’t try to stop it (with starting alone AZA).

submitted by Michal









3 Responses to Mesalamine Yes or No? Influence of Combination Drugs

  1. bev March 11, 2013 at 4:19 pm #

    Hi Michal…

    I think you are correct. I was okay on a low dose of mesalamine (asacol), but when it was increased, my symptoms got a lot worse and I felt really sick.

    I no longer take it. I have to agree with your observation.

    Bev

  2. Colleen March 12, 2013 at 6:57 am #

    Michal, thank you for this and for the article links. And Bev, thanks for continuing to tell your story about going off Asacol. It’s an important one to hear because so many of us are put on mesalamine first–and many are never informed about the possibility of an allergic reaction. Maybe we should all be questioning doctors all the time–but pretty much none of us are taught to do that. We’re taught to believe and trust simply because they’re doctors and we’re not, even though it’s our bodies and our well being. Some of us have had to learn the hard way, unfortunately, through dealing with a confounding illness like UC. It’s important that each of us be our own healthcare advocates, whether we take the medication route or not. And that we spread the word as both of you are doing, Michal and Bev. Thanks.

    • bev March 12, 2013 at 7:05 am #

      Cheers, and thank YOU:)

Leave a Reply

No matter what, colitis flares don't last forever, don't forget it:)